[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.173.45. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 29
Citations 0
Comment & Response
October 2019

An Elderly Bias, Nocturia, and Adverse Effects of Sedative-Hypnotic Medication

Author Affiliations
  • 1Gil Medical Center, Gachon University, Incheon, Republic of Korea
  • 2College of Medicine, Gachon University, Incheon, Republic of Korea
JAMA Intern Med. 2019;179(10):1443-1444. doi:10.1001/jamainternmed.2019.4024

To the Editor We read with great interest the recently published Special Communication by Soong and colleagues.1 They persuasively showed why the initiation of sedative-hypnotic medications should be minimized along with the strategies that can be exploited. However, we raise 2 concerns, which were not adequately mentioned in the article.

First, the evidence regarding the harmful effects of sedative-hypnotic drug use and the effectiveness of nonpharmacological strategies relied too much on results from studies on the elderly population. By sheer numbers alone, 27 of 45 (60%) references in the article1 predominantly focused on the elderly. Regarding the nonpharmacological interventions, which are used to reduce sedative-hypnotic use among inpatients, 10 of 13 (77%) studies were based on elderly patients. This biased content naturally leads to a question of whether the suggested evidence can be generalized to all adults. Unfortunately, the limitations resulting from these unbalanced citations were not mentioned in the Discussion section. In addition, several studies involving elderly people were cited without being mentioned, which may mislead the readers about the generalizability of the results. For example, Choosing Wisely Canada2 recommended against the use of sedative-hypnotic medications as a first-line therapy for elderly patients. It is an overgeneralization to interpret such recommendations as indications to avoid the use of sedative-hypnotic drugs and to consider them unnecessary in all adults.

Limit 200 characters
Limit 25 characters
Conflicts of Interest Disclosure

Identify all potential conflicts of interest that might be relevant to your comment.

Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.

Err on the side of full disclosure.

If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.

Not all submitted comments are published. Please see our commenting policy for details.

Limit 140 characters
Limit 3600 characters or approximately 600 words
    ×